Side effects: Hi does anyone know of... - Gluten Free Guerr...

Gluten Free Guerrillas

10,085 members4,156 posts

Side effects

stillaboveground profile image

Hi does anyone know of any side effects of antihistamines? I have been taking these for a number of years because of rashes owing to Dermatitis Herpetiformis (my coeliac problems), I have been experiencing very severe itching and soreness in an embarrassing area for quite a while now. I am going to wean myself of these in the hope it will cease. Any advice welcome. Take care everyone.

Ruth

10 Replies

Hi Ruth,

I’m afraid I don’t know the side effects of anti histamines but lots of them contain lactose so, not for me. I recently have gone for trying to calm my whole immune system down. ( I was given a diagnosis of fibromyalgia years ago) and in the afternoon have symptoms in line with that. So, I take stuff like turmeric, holy Basil.

Poor you, it is painful, embarrassing, problems wearing clothing, walking, sitting and not discussed. I was prescribed Double base to ‘manage’ it.

Hi Narwhal10, Thank you for your reply, I have had Double Base cream for my skin for years but I think you get used to things after a while and they don't work anymore. I will try coming of them and see what happens. Take care. Ruth

Hi stillaboveground,

Not sure about side affects to antihistamines. I take antihistamines occasionally as help with histamine intolerance related to my painful periods. and they tend to make me very tired even though none drowsy. I’m not coeliac but allergic to wheat. I remember reading (ref Dr Janice Joneja, foodsmatter.com histamine sensitivity), about how long term use of antihistamines isn’t recommended as the body gets use to them and can end up down regulating the DAO enzyme that breaks down excess histamine so becomes reliant on them but don’t have same effect. Also histamine in the body is intricately linked to hormone oestrogen. Histamine raises oestrogen. Oestrogen raises histamine. It can be a vicious cycle. I’m not a Dr but wonder if the dryness and itch to do with oestrogen levels - perhaps exasperated by blocking histamine - just a thought though based on the science. Your GP should be able to help. They not likely to know about histamine intolerance but should help with your symptoms. Get it checked ASAP and wean off the antihistamines like you said.

Well wishes to you 🤗

Hi Researchfan, Thank you for your reply, you seem to be talking sense regarding histamine intolerance, I am 76 years old and have been diagnosed with everything going and prescribed every cream of it's day over the years for my skin problems, when I was 70 my son was diagnosed with Coeliac, I happened to mention this to a locum doctor at my clinic when I was going for yet more creams, he said I should be tested also owing to my on going skin problems, the result was positive. I was sent to see a dermatologist but after waiting almost a year for an appointment my skin wasn't too bad at the particular time so it seemed as if I was fussing over nothing, if I could go when the flare ups start they would see how bad it can be. At 76 my oestrogen levels are none existent and as you say this might not help. Many thanks for the information. Take care, keep safe. Ruth

Hello Ruth. Sorry to join in so late - bit behind on my reading! A few things came to mind when I saw your post. 1 I’m on long term, high dose antihistamine - no side effects, but I do find I have to change types, as I get used to them. Might be worth asking to try a different sort?

2 How are you coping with the gluten free diet? Could gluten be creeping in and causing problems? It doesn’t always take much, especially once you’ve been gluten free for a while.

3 I take it you have been checked for infections? You can have similar symptoms from different causes. Something like thrush could be itchy and sore, and could also indicate an underlying problem with sugar. Probably not, but worth ruling out, if you haven’t already (writing as a diabetic coeliac here!).

And just a final suggestion - I know the feeling of things improving just when the specialist appointment finally comes through - I am at last learning to take photos when it’s bad, so at least I’ve got something to show them.

Hope things improve for you soon.

Hi Singinglouder. Thank you for your reply, I was thinking of asking for a change of tablet but I am going to give leaving of them a try and see how that goes first. The diet isn't too bad, it's quite a while since I have knowingly been glutend, but I take a shed load of tablets for a heart problem so I will try and find out if these have gluten in them. I do take sugar in my coffee and I do have a sweet tooth sorry to say, (nay all my teeth are sweet to be honest) so that wants addressing, and the idea of photos is brilliant. Take care and keep safe. Ruth

Glad the photo idea is useful!

Re the sugar: I wasn’t thinking of your diet as much as whether your body is processing it properly. If not, sugar can go straight through, and create the ideal environment for thrush - it’s how my aunt was diagnosed with diabetes, and I believe that’s quite common. Hope that’s not the case for you, but my ears prick up when someone mentions itching and soreness in that area - like I said, good to rule it out, if nothing else (especially if you’ve also been thirstier than usual/going to the loo more often).

Hope you get things sorted soon.

Hi Singinglouder, thank you for that, my husband is diabetic but is controlling it with his diet now, so I better get that checked out although I recently had a blood test, and it came back fine. I don't think I drink enough water in a day but I forget unless I see the glass. Take care. Ruth

You’re obviously not taking enough tablets yet 😁! I get through a litre a day just swallowing my meds…Having had a clear blood test recently is good news - here’s to getting rid of the itch as well.

Thank you, I will see how things go.

You may also like...